Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 31, 2023, 2:13 PM CDT for 4 counties in Iowa. It was in force for 47 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 2:13 PM CDT (19:13 UTC)
- Expired
- Mar 31, 2023, 3:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 2:38 PM CDT | HAIL 0.75 | Slater, IA | REPORT FROM MPING: DIME (0.75 IN.). |
| Mar 31, 2:47 PM CDT | HAIL 1 | 2 Ne Napier, IA | VIA EMAIL. TIME ESTIMATED FROM RADAR. |
| Mar 31, 2:47 PM CDT | HAIL 1 | 3 Wsw Kelley, IA | ESTIMATED 50 MPH GUSTS. |
| Mar 31, 2:49 PM CDT | HAIL 0.75 | 1 Sw Ames, IA | REPORT FROM MPING: DIME (0.75 IN.). |
| Mar 31, 2:50 PM CDT | HAIL 1 | 3 Nw Ames, IA | |
| Mar 31, 2:50 PM CDT | HAIL 1 | 3 Wnw Ames, IA | HAIL STARTED ABOUT 2:50PM AND LASTED UNTIL 2:54PM. LARGEST HAILSTONES WERE ALMOST 1 INCH IN DIAMETER. ACCUMULATED IN DRIFTS DUE TO STRONG WINDS FROM THE SOUTH. ALSO ACCUMULATED ON FLAT SURFACES. |
| Mar 31, 2:50 PM CDT | HAIL 1.75 | 2 W Ames, IA | GOLF BALL SIZED HAIL COVERING THE GROUND. |
| Mar 31, 2:52 PM CDT | HAIL 1 | 1 Sw Ames, IA | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 31, 2:52 PM CDT | HAIL 1.25 | 1 Wsw Ames, IA | |
| Mar 31, 2:53 PM CDT | HAIL 0.5 | 3 Nw Ames, IA | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Mar 31, 2:53 PM CDT | HAIL 1 | 2 W Ames, IA | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 31, 2:53 PM CDT | HAIL 1 | 4 N Napier, IA | VERY STRONG WINDS. |
| Mar 31, 2:55 PM CDT | HAIL 0.75 | 3 Nw Ames, IA | REPORT FROM MPING: DIME (0.75 IN.). |
| Mar 31, 2:55 PM CDT | HAIL 1 | 2 W Ames, IA | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 31, 2:56 PM CDT | HAIL 1.25 | 3 Nne Napier, IA | SOME SIDING DAMAGE. |
| Mar 31, 2:57 PM CDT | HAIL 1 | 1 W Ames, IA | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1073 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted.
036
WUUS53 KDMX 311913
SVRDMX
IAC015-049-153-169-312000-
/O.NEW.KDMX.SV.W.0008.230331T1913Z-230331T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
213 PM CDT Fri Mar 31 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Polk County in central Iowa...
Southwestern Story County in central Iowa...
Southeastern Boone County in central Iowa...
Eastern Dallas County in central Iowa...
* Until 300 PM CDT.
* At 213 PM CDT, a severe thunderstorm was located over Clive, moving
northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Johnston around 220 PM CDT.
Saylorville, Granger and Margo Frankel Woods State Park around 225
PM CDT.
Polk City, Saylorville Lake and Big Creek Lake around 230 PM CDT.
Other locations in the path of this severe thunderstorm include Big
Creek State Park, Slater, Elkhart, Alleman, Sheldahl, Huxley,
Cambridge, Kelley, Iowa State Center and Ames Municipal Airport.
This includes the following highways...
Interstate 35 between mile markers 70 and 72, and between mile
markers 87 and 113.
Interstate 80 between mile markers 119 and 142.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
&&
LAT...LON 4186 9329 4186 9335 4180 9335 4152 9362
4159 9402 4213 9375 4187 9328
TIME...MOT...LOC 1913Z 213DEG 39KT 4163 9383
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fowle2 follow-up statements
631
WWUS53 KDMX 311935
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
235 PM CDT Fri Mar 31 2023
IAC015-049-153-169-312000-
/O.CON.KDMX.SV.W.0008.000000T0000Z-230331T2000Z/
Polk IA-Story IA-Boone IA-Dallas IA-
235 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN POLK...SOUTHWESTERN STORY...SOUTHEASTERN BOONE AND
NORTHEASTERN DALLAS COUNTIES...
At 234 PM CDT, a severe thunderstorm was located over Big Creek Lake,
or 8 miles northwest of Ankeny, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Slater, Huxley, Cambridge, Kelley, Ames Municipal Airport, Iowa
State Center and Ames.
This includes Interstate 35 between mile markers 92 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9329 4186 9335 4180 9335 4165 9369
4174 9394 4213 9375 4187 9328
TIME...MOT...LOC 1934Z 205DEG 40KT 4182 9371
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fowle118
WWUS53 KDMX 311949
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
249 PM CDT Fri Mar 31 2023
IAC049-311958-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-230331T2000Z/
Dallas IA-
249 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
LAT...LON 4186 9351 4196 9381 4212 9373 4192 9338
4187 9346
TIME...MOT...LOC 1948Z 213DEG 39KT 4195 9359
$$
IAC015-153-169-312000-
/O.CON.KDMX.SV.W.0008.000000T0000Z-230331T2000Z/
Polk IA-Story IA-Boone IA-
249 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN POLK...SOUTHWESTERN STORY AND EAST CENTRAL BOONE
COUNTIES...
At 248 PM CDT, a severe thunderstorm was located near Ames Municipal
Airport, or 5 miles south of Ames, moving northeast at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ames, Huxley, Iowa State Center, Cambridge, Kelley and Ames Municipal
Airport.
This includes Interstate 35 between mile markers 103 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4186 9351 4196 9381 4212 9373 4192 9338
4187 9346
TIME...MOT...LOC 1948Z 213DEG 39KT 4195 9359
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FowleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:08 PM CDT, 5 minutes earlier.
Area forecast discussion, Mar 31, 2:08 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 208 PM CDT Fri Mar 31 2023 ...Updated Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 421 AM CDT Fri Mar 31 2023 Key Messages: - Moderate Risk for Severe Weather Today! - Strong winds today and even stronger tonight. - Snow expected over northern Iowa tonight. Still monitoring the potential for moderate accumulations with significant blowing snow. - Severe weather risk may return Tuesday. Definitely a multi-faceted storm system to impact central Iowa over the next 30 hours which is bringing a multitude of forecast challenges, each of which could bring significant impacts to the area. A 992 mb surface low pressure is tracking northeast on schedule though central Nebraska with the warm front extending northeast into northwest Iowa then eastward along the IA/MN border while the upper low is still further west and just moving into far western Nebraska. There are two distinct strong short waves to contend with today and the interaction and phasing of the two will play a significant role in the evolution and timing of severe weather potential today. The southern short wave that is still well southwest near New Mexico but it will race northeast this morning and by early afternoon will catch up with the northern short wave, lead to phasing and will likely cause a quick deepening of the surface low and also cause the surface low to jog to the north a bit. The impact of this is the north jump of the low likely will delay the boundary passage by 2-3 hrs and lead to convective development further west around mid afternoon. That boundary will then race east and may cross the Mississippi River by 00z. Note due to the delayed timing, have cancelled the Fire Weather Watch. Severe Weather Mode: The SPC moderate risk was expanded westward to near Interstate 35 for today due the delay mentioned above. There is the potential for a few strong storms or even supercells in the warm section ahead of the southern short wave over parts of southeast Iowa. That could bring some severe weather potential for early afternoon. For the convection along the boundary, damaging wind gusts are still the threat with the most confidence and gusts over 70 mph are likely with some of the storms. A lot of speed shear with this system with fairly straight hodographs with storm motions nearly parallel to the hodographs. Hodographs are still displaying some convex areas below 3 km which would inhibit right mover updrafts a bit. The initial convection will be cellular and potentially supercellular. The speed shear suggests splitting supercells early with the left movers moving nearly north so could get some mergers with other storms. The unknown there is if any early mergers will be constructive or destructive to the right movers they interact with. Sometimes that can promote quick tornadogenesis. Large hail is certainly possible also. Storms will be moving at 50+ mph and as mentioned previously, these fast storm motions would promote the potential for EF-2 tornadoes. The limiting factor remains the lack of backed flow away from just east of the surface low. Back flow and a greater chance for tornadoes may end up in the northeast quadrant of Iowa. Overall, this will all quickly go linear and lead to mesovortex potential with line normal 0-3 km shear in the 30-40 kt range. This transition to linear also go resemble a serial derecho before it is done assuming it last long enough to the east. Finally there is a hail potential with the initial storms that should diminish with the linear transition. Snow Potential North: The potential for snow over northern Iowa does appear to be increasing. This system will remain quite dynamic into the overnight and there are signs the snow could be convective into northern Iowa. There are numerous deterministic models that have shifted the heavier snow farther south and clipping into northern Iowa. Cross sections and profiles do suggest strong vertical ascent through the dendritic growth zone. The 00z HREF probs for 1 inch per hour or greater snow is now nudging into northern Iowa as well. For now, have placed a Winter Weather Advisory into far northern Iowa for 1-3 inches of snow along with blowing snow with the potential for 50 mph winds. The worst case scenario is the heavy snow line dips 20 miles south than currently forecast and this becomes a blizzard event into northern Iowa. Continue to monitor this situation. Strong wind potential: Strong southerly winds are expected ahead of the boundary today into southern Iowa with gusts over 45 mph likely. There is the potential for higher gusts behind the boundary passage with the first wave of cold advection and stronger mixed layer winds immediately behind the boundary. There is not strong support that there will be 50+ knots available within the mixed layer at this time so any synoptic 58+ mph winds should be limited, note that does not include the severe storm wind potential. The wind should subside slightly into the evening before another wave of strong winds arrive with the primary cold front sometime between 04-12z. That period seems to have a greater chance for high wind criteria to occur with the 58+ mph wind gusts with the mixing efficiency still high with another strong pressure height rise push moving through along with cold advection. So wind headlines are complicated. Covered the afternoon wind with an advisory and just ran that through the night. Further north, no wind headlines but something will be needed and potentially the later night event will still need to be covered with a High Wind Warning. The wind will quickly subside on Saturday as high pressure arrives by the afternoon. Though cooler, Saturday afternoon may actually be quite nice out with highs in the 40s to low 50s. Another warmup arrives for Sunday and Monday with highs back in the 60s to some 70s for much of the area. Another strong system arrives for Tuesday and this may become another severe weather threat for the state pending temporal and spatial parameters that are still being resolved. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 208 PM CDT Fri Mar 31 2023 Some updates to timing for DSM as storms arriving into the area within the next 30 to 45 minutes. Have removed FOD from most of the higher end threat, as it looks like the dryline/fropa is already along US71. Remaining sites still may see damaging winds and large hail, and am mainly modeling the wind, but we are seeing hail reports of golf ball as well. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 PM this evening to 7 AM CDT Saturday for IAZ004>007-015>017-023>026. Wind Advisory until 7 AM CDT Saturday for IAZ027-028-033>039- 044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...REV
Hazardous weather outlook, Mar 31, 3:59 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 359 AM CDT Fri Mar 31 2023 IAZ017-025>028-036>039-010900- Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is an Enhanced to Moderate Risk of severe storms this afternoon. Damaging winds and tornadoes are the primary concerns with hail as a secondary threat. Storms will be moving quickly at over 50 mph. Strong west to northwest winds are expected tonight with gusts of 55 mph possible. Falling snow may also occur overnight and the combination of snow and winds may restrict visibilities from time to time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. IAZ015-016-023-024-033>035-010900- Palo Alto-Hancock-Pocahontas-Humboldt-Sac-Calhoun-Webster- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms remain possible today with a few stronger storms this afternoon before ending. Strong west winds are forecast by tonight with gusts over 50 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today. IAZ047>050-059>062-072>075-083>086-094>097-010900- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is an Enhanced to Moderate Risk of severe storms this afternoon. At this time, damaging winds and tornadoes are the primary concerns with hail as a secondary threat. Storms will be moving quickly at over 50 mph. A very high grassland fire danger remains across the southern half of Iowa, especially this afternoon into the early evening. Any fires that occur may be difficult to control. Very strong west to northwest winds are expected by later this afternoon and persisting overnight. A Wind Advisory is in effect for the area this afternoon and tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. IAZ044>046-057-058-070-071-081-082-092-093-010900- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible this afternoon. A few may produce strong wind gusts before exiting the area. A very high grassland fire danger remains across the southern half of Iowa, especially this afternoon into the early evening. Any fires that occur may be difficult to control. Very strong west to northwest winds are expected by later this afternoon and persisting overnight. A Wind Advisory is in effect for the area this afternoon and tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. IAZ004>007-010900- Emmet-Kossuth-Winnebago-Worth- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms remain possible today. A few storms may have damaging wind gusts near the Interstate 35 corridor this afternoon. A combination of snow and strong winds are expected tonight produce low visibilities. A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed toward the Interstate 35 corridor this afternoon.
In the hours before
Special weather statement, Mar 31, 10:27 AM CDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Des Moines IA 1027 AM CDT Fri Mar 31 2023 IAZ004>007-015>017-023-024-033-311730- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early 1027 AM CDT Fri Mar 31 2023 ...Areas of Fog in Northwest Iowa... Areas of fog have developed across portions of northwest Iowa. Fog may lower visibilities to under one mile, at times. Motorists are advised to slow down and use low-beam headlights. Allow for extra following distance. Hagenhoff
Local storm report, Mar 31, 12:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL MOUNT AYR 40.71N 94.24W
03/31/2023 E0.25 INCH RINGGOLD IA TRAINED SPOTTER
PEA-SIZED HAIL.
&&
MPLocal storm report, Mar 31, 12:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1250 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL 1 ESE OSCEOLA 41.03N 93.76W
03/31/2023 E1.00 INCH CLARKE IA TRAINED SPOTTER
&&
JAZLocal storm report, Mar 31, 1:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 5 S MOUNT AYR 40.64N 94.24W
03/31/2023 E1.75 INCH RINGGOLD IA BROADCAST MEDIA
RELAYED BY WHO-TV13 IN DES MOINES.
&&
JAZLocal storm report, Mar 31, 1:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 2 W MURRAY 41.04N 93.98W
03/31/2023 E1.75 INCH CLARKE IA TRAINED SPOTTER
&&
MPLocal storm report, Mar 31, 1:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL LUCAS 41.03N 93.46W
03/31/2023 E1.75 INCH LUCAS IA EMERGENCY MNGR
RELAYED BY KNIA/KRLS RADIO.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:30 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 28 hr |
| Mar 31, 3:38 AM CDT | Winter Weather Advisory | DMX | Cerro Gordo, Emmet, Franklin, Hancock, Humboldt, Kossuth and 5 more | 27 hr |
| Mar 31, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 45 min |
| Mar 31, 12:36 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Warren | 39 min |
| Mar 31, 12:40 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Ringgold, Union | 39 min |
| Mar 31, 1:18 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 42 min |
| Mar 31, 1:57 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 48 min |
| Mar 31, 2:01 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 29 min |
| Mar 31, 2:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 42 min |
| Mar 31, 2:07 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren | 38 min |
| Mar 31, 2:25 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wayne | 50 min |
| Mar 31, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 42 min |
| Mar 31, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Marion, Warren | 49 min |
| Mar 31, 2:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Marshall, Story | 59 min |
| Mar 31, 3:01 PM CDT | Blizzard Warning | DMX | Emmet | 16 hr |
| Mar 31, 3:01 PM CDT | Winter Storm Warning | DMX | Hancock, Kossuth, Palo Alto, Winnebago, Worth | 16 hr |
| Mar 31, 3:02 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 43 min |
| Mar 31, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 40 min |
| Mar 31, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Monroe, Wapello | 40 min |
| Mar 31, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek, Tama | 37 min |
| Mar 31, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 51 min |
| Mar 31, 3:42 PM CDT | Tornado Warning | DMX | Wapello | 18 min |
| Mar 31, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 56 min |
| Mar 31, 3:53 PM CDT | Tornado Warning | DMX | Tama | 33 min |
| Mar 31, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Jasper, Mahaska, Marion, Poweshiek, Tama | 51 min |
| Mar 31, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 35 min |
| Mar 31, 3:56 PM CDT | Tornado Warning | DMX | Poweshiek | 34 min |
| Mar 31, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Winnebago, Worth | 36 min |
| Mar 31, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Poweshiek | 56 min |
| Mar 31, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 5 more | 62 min |
| Mar 31, 4:27 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin | 34 min |
| Mar 31, 4:28 PM CDT | Tornado Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 34 min |
| Mar 31, 4:34 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Marshall, Tama | 29 min |
| Mar 31, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.